Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 12, NWS Wichita, KS

March 20, 201413 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 20, 2014, 3:21 AM CDT for 13 counties in Kansas. It took effect at Mar 20, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2014, 3:21 AM CDT (08:21 UTC)
In effect from
Mar 20, 2014, 1:00 PM CDT
Expired
Mar 20, 2014, 6:55 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 119 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2338 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WWUS83 KICT 200821
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
321 AM CDT THU MAR 20 2014

...STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS WILL RESULT IN 
EXTREME FIRE DANGER THIS AFTERNOON ACROSS SOUTHEAST KANSAS...

KSZ052-053-069>072-093>096-098>100-202330-
/O.NEW.KICT.FW.W.0012.140320T1800Z-140321T0000Z/
MARION-CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON-
NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
321 AM CDT THU MAR 20 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 052...053...069...070...071...072...093...094...
095...096...098...099 AND 100...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...FROM THIS AFTERNOON THROUGH EARLY THIS EVENING.

* WINDS... SOUTH TO SOUTHWEST AT 15 TO 25 MPH WITH GUSTS UP TO 
  35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
3 follow-up statements
766 
WWUS83 KICT 201435
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
935 AM CDT THU MAR 20 2014

...STRONG AND GUSTY  SOUTHWEST WINDS WILL RESULT IN EXTREME FIRE
DANGER THIS AFTERNOON EAST OF INTERSTATE 135...

KSZ052-053-069>072-093>096-098>100-210000-
/O.CON.KICT.FW.W.0012.140320T1800Z-140321T0000Z/
MARION-CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON-
NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
935 AM CDT THU MAR 20 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 052...053...069...070...071...072...093...094...
095...096...098...099 AND 100...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST GENERALLY EAST OF
  INTERSTATE 135. VERY HIGH FIRE DANGER WILL PREVAIL ELSEWHERE
  ACROSS THE REGION. 

* TIMING...FROM THIS AFTERNOON THROUGH EARLY EVENING.

* WINDS...SOUTHWEST 15 TO 25 MPH...WITH GUSTS OF 30 TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 17 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
316 
WWUS83 KICT 202015
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT THU MAR 20 2014

KSZ052-053-069>072-093>096-098>100-210000-
/O.CON.KICT.FW.W.0012.000000T0000Z-140321T0000Z/
MARION-CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON-
NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
315 PM CDT THU MAR 20 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...
053...069...070...071...072...093...094...095...096...098...
099 AND 100...

* EXTREME GRASSLAND FIRE DANGER...IS OCCURRING.

* TIMING...THIS AFTERNOON THROUGH EARLY EVENING.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
328 
WWUS83 KICT 202355
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT THU MAR 20 2014

KSZ052-053-069>072-093>096-098>100-210100-
/O.CAN.KICT.FW.W.0012.000000T0000Z-140321T0000Z/
MARION-CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON-
NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
655 PM CDT THU MAR 20 2014

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 052...053...069...070...071...072...
093...094...095...096...098...099 AND 100...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED
FLAG WARNING.

GRASSLAND FIRE DANGER HAS DROPPED BELOW EXTREME VALUES AS WINDS
DECREASE INTO THE EVENING AND OVERNIGHT HOURS. THE RED FLAG
WARNING HAS BEEN CANCELLED.

$$

KETCHAM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 20, 3:16 AM CDT, 5 minutes earlier.

Area forecast discussion, Mar 20, 3:16 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 AM CDT THU MAR 20 2014

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 315 AM CDT THU MAR 20 2014

MAIN CHALLENGE TODAY IS WIND AND HUMIDITY VALUES REGARDING
FIRE WEATHER CONCERNS. SEE FIRE WEATHER DISCUSSION BELOW FOR
DETAILS. A MILDER SOUTH TO SOUTHWEST WIND WILL DEVELOP ACROSS
THE AREA TODAY...AND IS EXPECTED TO BE THE STRONGEST OVER THE
FLINT HILLS AND SOUTHEAST KANSAS THIS AFTERNOON. DESPITE
ELEVATING THE GRASSLAND FIRE DANGER...THEY SHOULD NOT EXCEED
WIND ADVISORY CRITERIA. LITTLE CHANGE TO THE GOING MAX TEMPS
WITH HIGHS AROUND 70F ALL AREAS. AN UPPER SHORTWAVE TROF WILL
MOVE ACROSS THE NORTHERN ROCKIES TODAY AND REACH THE UPPER
MIDWEST BY EARLY FRIDAY. THIS WILL SEND A COLD FRONT SOUTH
ACROSS KANSAS LATE TONIGHT THROUGH FRIDAY. THE INITIAL COOLING
BEHIND THIS FRONT WILL BE RATHER MODEST...WITH MAXS STILL A
BIT ABOVE LATE MARCH CLIMO. THE FRONT WILL ENCOUNTER BETTER
MOISTURE AS IT SINKS SOUTH ACROSS OKLAHOMA BY FRIDAY EVENING
WITH ANY CHANCES FOR PRECIP/CONVECTION EXPECTED TO STAY SOUTH
OF THE KANSAS BORDER. PROGRESSIVELY COLDER AIR IS EXPECTED TO
SPILL SOUTH ACROSS THE PLAINS FRIDAY NIGHT INTO SATURDAY WITH
MAXS NOTICEABLY COOLER AND BACK BELOW SEASONAL CLIMO.

DARMOFAL

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 315 AM CDT THU MAR 20 2014

THE MEDIUM RANGE MODELS ARE FAIRLY CONSISTENT IN CARVING OUT
A DEEP LONGWAVE UPPER TROF ACROSS THE EASTERN CONUS INTO EARLY
NEXT WEEK. THIS LOOKS TO ALLOW UNSEASONABLY COOL AIR TO ADVECT
SOUTH ACROSS THE LOWER PLAINS AND MIDWEST WITH TUESDAY LOOKING
TO THE BE THE COLDEST DAY IN THE NEXT WEEK. CHANCES FOR ANY
SIGNIFICANT PRECIP LOOK FAIRLY LOW...THOUGH FOR CONTINUITY WILL
MAINTAIN LOW POPS FOR MONDAY INTO MONDAY NIGHT WITH THE ARRIVAL
OF THE SECONDARY COLD FRONT AND PUSH OF COLDER AIR ACROSS THE
AREA.

DARMOFAL

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1119 PM CDT WED MAR 19 2014

VFR CONDITIONS EXPECTED ACROSS THE FORECAST AREA FOR THE NEXT 24
HOURS. THE ONLY CONCERN WILL BE THE SW WINDS INCREASING DURING THE
DAYTIME HOURS...WITH SOME GUSTS TO 22-25 KTS POSSIBLE.

KETCHAM

&&

.FIRE WEATHER...
ISSUED AT 315 AM CDT THU MAR 20 2014

SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO INCREASE AND BECOME
GUSTY ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS FROM MIDDAY
THROUGH THE AFTERNOON. WHILE HUMIDITY VALUES ARE EXPECTED TO
BE LOWER FURTHER WEST ACROSS CENTRAL KANSAS...THE HUMIDITY
VALUES IN COMBINATION WITH THE HIGHER WIND SPEEDS ARE EXPECTED
TO RESULT IN A FEW HOURS OF EXTREME GRASSLAND FIRE DANGER
ACROSS MUCH OF THE FLINT HILLS AND SOUTHEAST KANSAS. VERY HIGH
FIRE DANGER IS EXPECTED ACROSS THE REST OF THE AREA THIS
AFTERNOON.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  41  64  36 /   0   0   0   0
HUTCHINSON      72  39  62  33 /   0   0   0   0
NEWTON          70  41  62  33 /   0   0   0   0
ELDORADO        70  42  64  35 /   0   0   0   0
WINFIELD-KWLD   71  43  66  37 /   0   0  10  10
RUSSELL         72  36  60  30 /   0   0   0  10
GREAT BEND      71  37  61  31 /   0   0   0   0
SALINA          72  38  62  32 /   0   0   0   0
MCPHERSON       71  39  62  32 /   0   0   0   0
COFFEYVILLE     71  45  70  37 /   0   0  10  10
CHANUTE         69  44  66  36 /   0   0  10  10
IOLA            69  43  65  36 /   0   0  10   0
PARSONS-KPPF    70  45  69  36 /   0   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING FOR KSZ052-053-069>072-093>096-098>100.

&&
Hazardous weather outlook, Mar 19, 3:24 PM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT WED MAR 19 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
324 PM CDT WED MAR 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY HIGH TO NEAR EXTREME GRASSLAND FIRE DANGER IS EXPECTED ACROSS
SOUTH CENTRAL AND SOUTHEASTERN KANSAS THURSDAY AFTERNOON.

VERY HIGH GRASSLAND FIRE DANGER IS EXPECTED FRIDAY AFTERNOON
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.